A month on Synthroid

Hi experts,

So I recently completed my first month of synthroid (88 mcg) medication (TSH-13, free t4 -0.8 range: 0.8-1.6). It's been a roller coaster with amazing ups and frightening lows. A few days into the medication, I felt like I was losing my mind. I couldn't concentrate at all and my short term memory became absolutely non existent. My balance was completely off and I used to have trouble standing at a particular place for an extended time. The funny part is that my memory/balance were better off before the therapy started. Now after almost a month I feel that my thyroid hormones have stabilised a bit and my concentration levels are slowly improving. I lost a whopping 15 kgs and my bmi now is in d healthy range.I will be going for my TSH/free T3 test in 2 weeks. Is it normal to to experience these lows at the beginning of the medication especially from a cognitive/balance standpoint? Also do I need to supplement with selenium/iron/vit D regularly and what's the best time to take synthroid...I feel taking it just before bed helps me escape some side effects. Looking forward to some expert advice.

Last edited by

3 Replies

oldestnewest
  • Dlonelyguy,

    It takes a couple of weeks for Levothyroxine to be absorbed before it starts working so it is likely that the early lows were due to your increasing hypothyroidism.

    15kgs is a massive weightloss in such a short time and very unusual. If weightloss continues see your GP.

    Selenium is thyroid friendly so is a good supplement to use. You need to check ferritin or iron and vitamin D levels to determine whether supplementing is necessary.

    Bedtime is probably the best time to take Synthroid as long as it is 2 hours after your last food and drink other than water.

  • Thanks Clutter for the response. I agree about the weight loss but I think that it is stable now. I was hypothyroid for almost 2+ years without any treatment and could that, in anyway, explain the early lows and weight loss? I have heard that the human body takes some time to adjust to the increase in thyroid hormone and as mine was severely deficient, were the early lows a side effect of the strong synthroid dose?

  • Dlonelyguy,

    Synthroid can certainly cause loss of hypothyroid weight but I think it is unlikely that 88mcg, which is not a high dose, would cause 15kg loss within such a short period.

    The early lows may be due to increasing hypothyroidism until Synthroid kicked in.

You may also like...